Connecticut, 2021

Damaging Winds in Connecticut, June 29, 2021

June 29, 2021 · NWS BOX · 6 events in 3 counties and zones

Oppressive heat and humidity and strong low level lapse rates created the environment for scattered severe thunderstorms to form in the late afternoon and evening hours across portions of Massachusetts and northern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$21,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Oppressive heat and humidity and strong low level lapse rates created the environment for scattered severe thunderstorms to form in the late afternoon and evening hours across portions of Massachusetts and northern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 29, 3:08 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 29, 3:08 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
408 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Oppressive to dangerous heat indices continue through Wednesday away
from the south coast. Isolated showers/storms this afternoon and
early evening, then more widespread showers and thunderstorms
Wednesday afternoon and evening, with a few strong to severe storms
possible. The heat breaks on Thursday with more cloud cover, but it
will still be quite humid. Wet conditions are likely Thursday and
Friday with locally heavy rain possible. Still unsettled with
temperatures trending much cooler than normal as we move into the
Fourth of July holiday weekend.

&&

.NEAR TERM /UNTIL 4 AM WEDNESDAY MORNING/...

Tonight...

*** Very warm with oppressive humidity tonight ***

405 pm update...

Jun 29 daily record highs...

BOS 99F (1933) So Far Today...99F
BDL 98F (1934) So Far Today...99F
PVD 96F (1934) So Far Today...97F
ORH 95F (1933) So Far Today...93F

A few lingering showers/storms into this evening, but most if not
all activity should be sub-severe given lack of deep layer shear and
synoptic scale forcing. Although up to 2000 j/kg of MLCAPE maybe
sufficient to support a few brief strong updrafts. Otherwise,
another very warm and humid night. In fact, for the urban areas such
as Boston, temperatures may only briefly dip below 80 degs just
before sunrise Wednesday (5:11 am). Stratus and fog currently
impacting Block Island and Nantucket at late afternoon, likely exits
soon but then may redevelop later tonight given high dew pt air. Low
temps just before sunrise only 70-75, except 75-80 for the city of
Boston.

&&

.SHORT TERM /4 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...

405 pm update...

*** Near record highs possible for BOS & ORH and numerous strong
 to severe storms possible especially northern MA/CT/RI ***

Wednesday...

Oppressive heat and humidity continue with 925 mb temps +25C to
+27C! Although highs may be just a few degs less tomorrow given blyr
winds more SW, thus less adiabatic/compression warming than today's
westerly winds. Nevertheless, Boston and Worcester records are
within reach tomorrow. Plenty of morning sunshine before some
increase in cloud cover in the afternoon. Expect highs mid/upper
90s with hottest spots of CT/Merrimack valleys to BOS metro,
with upper 80s along the immediate south coast. With similar
dewpoints, heat indices will peak at 95-104 degrees.

Convective potential will be greater Wed afternoon as mid level
shortwave approaches from the Gt Lakes with upper ridge pushing
southward. Thus, more cyclonic flow/synoptic scale lift and greater
deep layer shear increasing to 30-40 kts by late in the day along
with 1500-2500 j/kg Therefore, moderate to high Shear/Cape
environment should result in at least a few strong to severe storms,
but if all these ingredients come together could be a fairly
widespread/high end severe day for much of SNE, especially northern
portions of MA/CT/RI. This is evident on HREF with impressive max
updraft potential across this region late Wed, with less chance of
strong to severe storms toward the south coast where moisture is
more shallow leading to greater convective inhibition.

Other concern will be for localized very heavy rainfall with PWATs
around 2 inches and unidirectional shear, possibly leading to storms
training over the same area.

Wed night...

Thunderstorms, strong to severe storms may persist into the evening
given increasing deep layer shear 35-45 kt along with instability
only waning slowly given high dew pts. Another very warm night with
lows in the 70s and very humid with dew pts in the 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Big Picture...

Upper high pressure will sink south of New England Thursday and
Friday.  This will make room for Hudsons Bay trough to sweep south
toward the Northeast USA. Strong jet supporting the the trough will
be aligned over New England Thursday and Friday, supporting lift
over Srn New England.  The trough will dig into a closed low over
the Great Lakes Friday, then move east Saturday and Sunday.

With the trough digging over the Northeast, 500-mb contour heights
will lower into the upper 570s Dm Thursday, and to the upper 560s
and lower 570s Dm Friday through Sunday. The trough then exits
through the Maritimes Monday and Tuesday.

Mass fields among the models are generally similar through Saturday
night and follow the same pattern of events early next week.
Differences in timing a cold front through the region...the GFS
brings it through Thursday night, while the ECMWF waits until
Friday. So there are some favorable factors with the forecast, but
also some uncertainty. Will judge confidence as moderate.

Details...

Thursday...

Some sun Thursday morning, especially over RI and Eastern MA. As
clouds increase, expect less than full heating, leading to lower max
temps than Wednesday. The mixed layer is forecast to reach 775-mb,
but clouds may hold the mixing to 800-mb or 850-mb. Temps at 775-mb
support max sfc temps near 90, while 850-mb temps would support mid
80s.  Forecast will go with mid 80s. Strong upper jet to our north
places our region in right entrance region, supporting lifting of
the airmass. Expect showers and thunder, and with PW values around 2
inches there should be local downpours.

Friday through Tuesday...

Cooling temperatures as the Hudsons Bay trough pushes a cold front
south into Srn New England. As the front moves south of some or all
of Srn New England, expect winds to turn from the east, drawing air
off the water and holding max temps in the low to mid 70s. The upper
jet will remain in position Friday and Saturday, supporting
convection. But the cooler surface temps will stabilize the airmass
a tad. This will push the chance of thunder Friday to the south/west
with remaining areas having a chance of showers. Expect a chance of
showers all areas Saturday.

The upper trough sweeps overhead Sunday and possibly Monday. Daytime
heating and the associated colder temps aloft may generate scattered
or widely scattered showers at that time, with drier weather Tuesday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

This evening and overnight...moderate to high confidence.

isolated to widely scattered showers/T-storms mainly across
western MA/CT. This activity will diminish with sunset.
Otherwise mainly VFR with brief MVFR in isolates storms. Also,
IFR at times across the islands late this afternoon/early
evening in low clouds/fog, then improving this evening.

Wednesday...moderate to high confidence.

VFR, but scattered showers/t-storms developing in the afternoon
with lower conditions in any t-storms. Best chance for storms
across northern MA. Some of these storms may contain very strong
to damaging winds in excess of 50 kt. Stratus and patchy fog
may develop over the Islands late in the day. SW gusts to 20 kt.

Wednesday night...moderate confidence.

T-storms may linger well into the evening along with low risk of
strong to severe storms. MVFR in these storms, otherwise VFR.
Low clouds/IFR possible south coast including Cape Cod and
Islands.

KBOS TAF...High Confidence in TAF. Strong to severe storms
possible Wed 20z-23z.

KBDL TAF...High Confidence in TAF. Strong to severe storms
possible Wed 19z-22z.

Outlook /Thursday through Sunday/...

Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA,
slight chance TSRA.

Thursday Night: Mainly IFR, with local MVFR possible. Breezy.
SHRA likely, chance TSRA, patchy BR.

Friday: Mainly MVFR, with areas IFR possible. Breezy. SHRA
likely, chance TSRA, patchy BR.

Friday Night: Mainly IFR, with local MVFR possible. Breezy.
Chance SHRA, patchy BR.

Saturday: Mainly MVFR, with areas IFR possible. Breezy. Chance
SHRA.

Saturday Night: MVFR/IFR conditions possible. Chance SHRA,
patchy BR.

Independence Day: Mainly MVFR, with areas VFR possible. Slight
chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

updated 405 pm...

Through Wednesday night...

persistent SW winds 10-20 kt, highest near shore will continue into
Wed with seas up to 4 ft over the outer southern waters. Gusts up to
25 kt possible Wed afternoon, thus SCA may be needed. Isolated
shower/thunderstorm this evening, but then more widespread activity
Wed afternoon and evening, with a few strong to severe storms
especially off the northern MA waters Wed afternoon and
evening.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.

Thursday Night through Friday: Winds less than 25 kt. Areas of
seas approaching 5 ft. Rain showers likely, chance of
thunderstorms.

Friday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Saturday through Saturday Night: Winds less than 25 kt. Areas
of rough seas. Chance of rain showers.

Independence Day: Winds less than 25 kt. Seas up to 5 ft.
Slight chance of rain showers.

&&

.CLIMATE...
Jun 29 daily record highs...

BOS 99F (1933) So Far Today... 99F
BDL 98F (1934) So Far Today... 99F
PVD 96F (1934) So Far Today... 97F
ORH 95F (1933) So Far Today... 93F

Jun 30 daily record highs...

BOS 95F (1945)
BDL 100F (1964)
PVD 98F (1945)
ORH 92F (1971)

Record High Min Temperatures

Jun 29
BOS 74F (1901) So Far Today... 79
BDL 72F (1991) So Far Today... 74
PVD 72F (1999) So Far Today... 76
ORH 71F (1941) So Far Today... 74

JUN 30
BOS 78F (1872)
BDL 72F (1948)
PVD 74F (1945)
ORH 72F (1901)

JUL 1
BOS 76F (1901)
BDL 73F (1968)
PVD 74F (1968)
ORH 73F (1901)

Highest Daily Dew Points

June 29
BOS 74F (1941) So Far Today... 72F
BDL 78F (1959) So Far Today... 73F
PVD 74F (2010) So Far Today... 75F 1251PM
ORH 73F (1999) So Far Today... 71F

June 30
BOS 77F (1945)
BDL 77F (1959)
PVD 77F (1945)
ORH 71F (1999)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT Wednesday for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ017>021.
     Heat Advisory until 7 PM EDT Wednesday for MAZ003>007-010>021-
     026.
     Heat Advisory until 7 PM EDT this evening for MAZ002-008-009.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
     Heat Advisory until 7 PM EDT Wednesday for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...WTB/Nocera
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...WTB
AVIATION...WTB/Nocera
MARINE...WTB/Nocera
CLIMATE...
Hazardous weather outlook, Jun 29, 3:33 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Tue Jun 29 2021

MAZ017>021-RIZ001>007-302045-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
433 PM EDT Tue Jun 29 2021

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-302045-
Barnstable MA-Dukes MA-Nantucket MA-
433 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ003>007-010>016-026-302045-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Middlesex MA-
433 PM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-009-302045-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
433 PM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-302045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 29, 3:44 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
444 PM EDT Tue Jun 29 2021

MAZ010-011-292115-
Eastern Hampden MA-Eastern Hampshire MA-
444 PM EDT Tue Jun 29 2021

...STRONG THUNDERSTORM OVER SPRINGFIELD MOVING INTO SOUTHEASTERN
HAMPDEN COUNTY...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving southeast at 20 mph.

Winds in excess of 30 mph will accompany this storm, along with
brief torrential downpours and cloud to ground lightning.

Locations impacted include...
Springfield, Chicopee, Agawam, West Springfield, Ludlow, South
Hadley, Longmeadow, East Longmeadow, Belchertown, Wilbraham, Palmer,
Somers, Monson, Granby, Hampden and Brimfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4227 7255 4219 7226 4218 7226 4218 7224
      4203 7235 4203 7247 4210 7266
TIME...MOT...LOC 2043Z 296DEG 17KT 4215 7251

Loconto
Special weather statement, Jun 29, 4:00 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
500 PM EDT Tue Jun 29 2021

MAZ005-013>016-292145-
Suffolk MA-Western Norfolk MA-Central Middlesex County MA-
Eastern Norfolk MA-Southeast Middlesex MA-
500 PM EDT Tue Jun 29 2021

...DEVELOPING STRONG THUNDERSTORM MOVING INTO METROWEST AND THE
WESTERN SUBURBS OF BOSTON...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wellesley, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Cloud to ground lightning and brief torrential downpours can
be expected as well.

Locations impacted include...
Boston, Cambridge, Quincy, Newton, Waltham, Brookline, Natick,
Randolph, Watertown, Needham, Norwood, Wellesley, Milton, Dedham,
Belmont, Canton, Westwood, Wayland, Medfield and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4221 7136 4239 7133 4237 7106 4220 7107
TIME...MOT...LOC 2058Z 275DEG 11KT 4230 7125

Loconto
Special weather statement, Jun 29, 4:34 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
534 PM EDT Tue Jun 29 2021

MAZ004-011-012-292215-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
534 PM EDT Tue Jun 29 2021

...STRONG THUNDERSTORM MOVING INTO SOUTHERN WORCESTER COUNTY...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brimfield, or 18 miles southwest of Worcester, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm. Brief torrential downpours and cloud to ground lightning can
be expected as well.

Locations impacted include...
Webster, Southbridge, Auburn, Oxford, Charlton, Spencer, Dudley,
Leicester, Thompson, Sturbridge, Woodstock, Warren, West Brookfield,
Brimfield, Brookfield, Holland, East Brookfield and Wales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4221 7221 4222 7182 4203 7185 4202 7194
      4202 7207 4203 7208 4203 7222
TIME...MOT...LOC 2133Z 272DEG 18KT 4213 7211

Loconto
Special weather statement, Jun 29, 4:56 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
556 PM EDT Tue Jun 29 2021

MAZ002-003-008-010-292245-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Eastern Hampshire MA-
556 PM EDT Tue Jun 29 2021

...STRONG THUNDERSTORM TO MOVE ACROSS FRANKLIN COUNTY...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buckland, or 9 miles west of Greenfield, moving east at 30 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm. Brief torrential downpours and cloud to ground lightning can
be expected as well.

Locations impacted include...
Amherst, Greenfield, Orange, Deerfield, Montague, Sunderland,
Northfield, Bernardston, Buckland, Conway, Shelburne, Leverett,
Erving, Shutesbury, Ashfield, Colrain, Gill, Whately, Pelham and
Charlemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4263 7295 4266 7295 4269 7296 4270 7295
      4271 7296 4264 7233 4241 7239 4251 7298
      4256 7298
TIME...MOT...LOC 2155Z 279DEG 24KT 4257 7278

Loconto
Special weather statement, Jun 29, 5:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
603 PM EDT Tue Jun 29 2021

MAZ013-016-018-019-292245-
Eastern Plymouth MA-Western Norfolk MA-Western Plymouth MA-
Eastern Norfolk MA-
603 PM EDT Tue Jun 29 2021

...STRONG THUNDERSTORM...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holbrook, or near Weymouth, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Brief torrential downpours and cloud to ground lightning can
be expected as well.

Locations impacted include...
Brockton, Quincy, Weymouth, Braintree, Randolph, Milton, Stoughton,
Marshfield, Hingham, Canton, Scituate, Pembroke, Rockland, Abington,
Duxbury, Whitman, Hanover, East Bridgewater, Holbrook and Norwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4199 7063 4211 7113 4226 7109 4225 7076
      4220 7072 4221 7071 4217 7071 4217 7073
      4209 7064 4205 7066 4202 7062 4204 7065
      4204 7066 4202 7068 4200 7063 4202 7061
      4201 7060
TIME...MOT...LOC 2202Z 279DEG 24KT 4216 7096

Loconto
Special weather statement, Jun 29, 5:07 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
607 PM EDT Tue Jun 29 2021

MAZ002-003-008>011-292245-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
607 PM EDT Tue Jun 29 2021

...LINE OF STRONG THUNDERSTORMS MOVING IN FROM BERKSHIRE COUNTY...

At 606 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near East Windsor to near Otis. Movement was
east at 40 mph.

Pea size hail and wind gusts up to 50 mph will accompany these
storms. Frequent cloud to ground lightning and brief torrential
downpours can be expected with these thunderstorms.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Deerfield, Ludlow, South Hadley,
Easthampton, Longmeadow, Belchertown, Southwick, Granby, Southampton,
Hadley, Sunderland and Hatfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4214 7305 4215 7304 4225 7300 4231 7300
      4231 7303 4233 7306 4238 7307 4238 7301
      4258 7297 4244 7238 4202 7259
TIME...MOT...LOC 2206Z 287DEG 35KT 4251 7300 4224 7312

Loconto

The radar

The Boston radar (KBOX), 72 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
June 29, 5:20 PM EST
Where
Windham County, 0.4 mi WSW of Sherman Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.017, -72.007

In Woodstock, multiple trees were down on Route 169 at Dodge Road.

Thunderstorm Wind, Hartford

When
June 29, 5:55 PM EST
Where
Hartford County, 1.61 mi WNW of Edgewood to 1.6 mi WNW of Edgewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.709, -72.929

In Bristol, a large tree was down on Jerome Avenue and a large tree was down on Sturbridge Court.

Thunderstorm Wind, Hartford

When
June 29, 6:20 PM EST
Where
Hartford County, 0.75 mi NNW of Sherwood Manor
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.030, -72.576

In Enfield, a large tree was down on a house. Two people had to be freed from the house and were transported to a hospital.

Thunderstorm Wind, Tolland

When
June 29, 6:40 PM EST
Where
Tolland County, 1.23 mi SW of Somersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.967, -72.497

In Somers, trees and wires were down on Maple Street near the Enfield town line.

Thunderstorm Wind, Tolland

When
June 29, 6:55 PM EST
Where
Tolland County, 1.51 mi ESE of Tolland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.861, -72.343

In Tolland, trees and wires were down on Rhodes Road.

Thunderstorm Wind, Tolland

When
June 29, 7:22 PM EST
Where
Tolland County, 0.34 mi SW of Quarryville
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Trained Spotter
Coordinates
41.797, -72.425

In Bolton, wires were down on Route 44.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962785, 962790, 962784, 962786, 962787, 962788.